Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 68, NWS Amarillo, TX

June 1, 2019Hartley County, Texas

NWS Amarillo, TX issued this tornado warning at Jun 1, 2019, 5:16 PM CDT for Hartley County, Texas. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2019, 5:16 PM CDT (22:16 UTC)
Expired
Jun 1, 2019, 6:00 PM CDT
In force
44 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

County Hartley County, TX

The radar

The Amarillo radar (KAMA), 107 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 5:48 PM CDTHAIL 1.255 N Channing, TX
Jun 1, 5:53 PM CDTHAIL 1.57 Nnw Channing, TX
Jun 1, 6:00 PM CDTHAIL 13 Sse Hartley, TXLATE REPORT WITH TIME ESTIMATED FROM RADAR.
Jun 1, 6:04 PM CDTHAIL 17 Nne Channing, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 1:53 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

193 
WFUS54 KAMA 012216
TORAMA
TXC205-012300-
/O.NEW.KAMA.TO.W.0068.190601T2216Z-190601T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
516 PM CDT Sat Jun 1 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Central Hartley County in the Panhandle of Texas...

* Until 600 PM CDT.

* At 516 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles southwest of Dalhart, moving southeast at 20
  mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Live storm chase video of a funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3598 10274 3604 10264 3578 10222 3563 10254
TIME...MOT...LOC 2216Z 323DEG 18KT 3592 10261 

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

Ferguson
2 follow-up statements
482 
WWUS54 KAMA 012234
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
534 PM CDT Sat Jun 1 2019

TXC205-012300-
/O.CON.KAMA.TO.W.0068.000000T0000Z-190601T2300Z/
Hartley TX-
534 PM CDT Sat Jun 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR CENTRAL
HARTLEY COUNTY...
    
At 534 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles west of Hartley, or 12 miles south of Dalhart,
moving southeast at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hartley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3596 10270 3603 10262 3578 10222 3566 10247
TIME...MOT...LOC 2234Z 311DEG 18KT 3588 10252 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Ferguson
182 
WWUS54 KAMA 012301
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
601 PM CDT Sat Jun 1 2019

TXC205-012311-
/O.EXP.KAMA.TO.W.0068.000000T0000Z-190601T2300Z/
Hartley TX-
601 PM CDT Sat Jun 1 2019

...THE TORNADO WARNING FOR CENTRAL HARTLEY COUNTY HAS EXPIRED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area until 
700 PM CDT.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3596 10270 3603 10262 3578 10222 3566 10247
TIME...MOT...LOC 2301Z 323DEG 18KT 3578 10242 

$$

Ferguson

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 1, 4:09 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 1, 4:09 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
409 PM CDT Sat Jun 1 2019

.SHORT TERM...This Afternoon through Tonight...

Evidence of shortwave trough with ample lift riding the backside of
a ridge axis extending from the TX/NM border up into northwestern
CO. A surface trough is also noted in the Raton Mesa extending
southwest in northeast NM and clipping the western OK Panhandle. A
quasi dryline was just east of the surface trough extending
southeast from near Dalhart to Amarillo. Finally, there a westward
advancing outflow boundary from storms in the eastern Panhandles now
near Spearman to Claude. Convection initiated along the surface
trough dryline intersection around 18z while other less intense
storms continue to fire along the outflow boundary in the eastern
Texas Panhandle.

The overall environment this afternoon is characterized by modest
low level and mid level theta-E advection from 850mb to 700mb.
Surface dew points are in the high 50s to low 60s across most of the
Panhandles. The combination of low and mid level lapse rates amidst
cool 500mb temperatures support MLCAPE values of 2000 to 3000 J/kg.
Surface temperatures in the mid 80s result in LCLs around 1000 m in
the eastern zones to around 2000 m in the western zones. Even though
the mid level winds are only around 20 to 30 knots, good directional
shear is noted, resulting in 30 to 40 knots of effective bulk shear.
A large supercell has already been sampled in this environment and
is ongoing northwest of Dalhart as of 21z. Right mover storm motion
will take this storm southeast at around 15 knots into better
moisture and instability. The only caveat is how the outflow
boundary might affect the storm as it moves west, however this might
act to enhance inflow based on current boundary orientation. Very
large hail and damaging RFD winds along with a few microburst will
be possible with this storm and any other discrete supercells that
can form. Strong rotation in the mesocyclone has been noted via
radar base velocity, but the high LCL height and lack of better low
level helicity should keep tornado risk low. However, low level
helicity is expected to improve during the evening hours as the
storm moves into better moisture, so the tornado threat will have to
be monitored closely.

Storm coverage will increase into the evening as convective mode
becomes more linear (already showing signs of this in eastern NM)
with more LSA associated with shortwave and increased convergence
along the surface trough. DCAPE around 1000 to 1500 J/kg will
support severe gust with any bowing segments this evening. Storms
should exit the area between 06z and 12z, with a few lingering
storms developing in the eastern Panhandles on outflow boundaries
after 06z.

Ward

&&

.LONG TERM...Sunday through Saturday...
Slow-moving digging mid-level trof will advance eastward through
southwest CONUS Sunday through Tuesday night toward Texas and
Oklahoma Panhandles.  Models then generally agree that trof will
move more quickly Wednesday and Thursday, most likely crossing the
Panhandles on Thursday. This pattern supports continued feed of
deep rich moisture into the Panhandles with corresponding support
for increased instability.  Shear expected to be maximized on
Sunday afternoon and evening with values of 35 to 50 kt expected.
Severe thunderstorms likely to occur Sunday afternoon and evening.
Very high PWATs are forecast to be in place from Sunday evening
through Wednesday, with the threat of heavy rains continuing
through Wednesday night.  Shear values Monday through Wednesday
night are expected to be generally below 30 kt, with threat for
widespread severe weather not expected to be as high as on
Sunday.  Severe thunderstorms will still be possible Monday
through Wednesday night, but daily thunderstorm activity will
alter the environment, setting the stage for future developments.

Expect thunderstorm activity to temporarily come to an end Friday
and Friday night with the departure of the mid-level trof.

Cockrell

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                62  81  61  82  63 /  70  60  60  30  40
Beaver OK                  61  83  64  85  65 /  40  30  70  30  40
Boise City OK              54  81  58  85  59 /  40  50  50  30  50
Borger TX                  61  83  64  85  65 /  70  50  60  20  40
Boys Ranch TX              61  82  62  85  62 /  60  60  60  30  60
Canyon TX                  62  82  62  83  63 /  70  60  60  30  40
Clarendon TX               64  81  63  83  65 /  60  50  60  30  30
Dalhart TX                 56  80  59  85  59 /  70  60  60  30  60
Guymon OK                  58  82  62  85  62 /  40  40  60  20  50
Hereford TX                62  83  61  83  62 /  70  60  60  40  50
Lipscomb TX                62  83  65  84  66 /  50  30  70  40  40
Pampa TX                   61  80  62  81  63 /  60  40  60  30  40
Shamrock TX                65  81  65  83  67 /  70  30  60  30  30
Wellington TX              66  83  66  85  67 /  70  30  60  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

07/03
Hazardous weather outlook, Jun 1, 3:57 PM CDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
357 PM CDT Sat Jun 1 2019

OKZ001>003-TXZ001>020-317-021100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
357 PM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Scattered to numerous thunderstorms are expected. Some storms will
become severe through this evening. Large hail, damaging winds
and locally heavy rainfall are the main threats from these storms,
however an isolated tornado can not be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There will likely be some threat for severe storms each afternoon
and overnight period through Wednesday. Heavy rainfall will also
accompany these storms and repeated days of thunderstorms
producing heavy rainfall will likely lead to an increasing threat
for flooding through Wednesday night. Thunderstorms may also occur
Thursday and Thursday night.  Currently, it appears the greatest
potential for large hail, and damaging winds and tornadoes will be
Sunday afternoon and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready activation through this evening and again
Sunday afternoon and evening.

Cockrell

In the hours before

Special weather statement, Jun 1, 1:03 PM CDT, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
103 PM CDT Sat Jun 1 2019

OKZ001-TXZ001-011830-
Cimarron OK-Dallam TX-
103 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 130 PM CDT...

At 102 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Clayton, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Texline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3650 10304 3650 10300 3660 10300 3653 10271
      3630 10301 3633 10304
TIME...MOT...LOC 1802Z 311DEG 5KT 3650 10304

Ward
Special weather statement, Jun 1, 1:08 PM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Amarillo TX
108 PM CDT Sat Jun 1 2019

TXZ009-010-014-015-011845-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
108 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHEELER...NORTHEASTERN
GRAY...SOUTHEASTERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES UNTIL 145
PM CDT...

At 108 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Allison to near Codman. Movement was southeast
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Briscoe, Allison, New Mobeetie, Codman and Mobeetie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3547 10077 3568 10089 3567 10005 3564 10000
      3547 10000
TIME...MOT...LOC 1808Z 301DEG 9KT 3559 10010 3560 10073

Ward
Local storm report, Jun 1, 2:17 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     HAIL             TEXLINE                 36.38N 103.02W
06/01/2019  E0.88 INCH       DALLAM             TX   TRAINED SPOTTER

            JUST UNDER QUARTER SIZE HAIL

&&

EVENT NUMBER AMA1900850

FERGUSON
Local storm report, Jun 1, 3:22 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
322 PM CDT SAT JUN 01 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 SE PERICO             36.26N 102.84W
06/01/2019  E2.75 INCH       DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900851

FERGUSON
Special weather statement, Jun 1, 3:46 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
346 PM CDT Sat Jun 1 2019

TXZ019-020-012145-
Donley TX-Collingsworth TX-
346 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR COLLINGSWORTH AND SOUTHEASTERN
DONLEY COUNTIES UNTIL 445 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Lutie, or 10 miles northeast of Wellington,
moving east at 30 mph. Additional storms were located north of
Memphis and south of Wellington.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with these storms.

Locations impacted include...
Wellington, Dodson, Dozier, Lutie, Quail and Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10002 3475 10075 3518 10034 3518 10000
      3477 10000
TIME...MOT...LOC 2046Z 281DEG 25KT 3497 10010

Ferguson
Special weather statement, Jun 1, 4:45 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
445 PM CDT Sat Jun 1 2019

TXZ007-012-012245-
Potter TX-Moore TX-
445 PM CDT Sat Jun 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTER AND MOORE
COUNTIES UNTIL 545 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Masterson, or 18 miles south of Dumas, moving north at
25 mph.

Nickel size hail and wind gusts of up to 55 mph will be possible
with this storm.

Locations impacted include...
Dumas, Masterson, Four Way and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3554 10205 3600 10202 3600 10162 3550 10163
TIME...MOT...LOC 2145Z 189DEG 20KT 3561 10186

Ferguson

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 9:29 AM CDTSpecial Weather StatementAMALipscomb31 min
Jun 1, 11:32 AM CDTSpecial Weather StatementAMAHemphill28 min
Jun 1, 1:03 PM CDTSpecial Weather StatementAMADallam27 min
Jun 1, 1:08 PM CDTSpecial Weather StatementAMAWheeler37 min
Jun 1, 1:33 PM CDTSevere Thunderstorm WarningAMAGray, Hemphill, Roberts, Wheeler57 min
Jun 1, 1:44 PM CDTSevere Thunderstorm WarningAMADallam76 min
Jun 1, 2:28 PM CDTSevere Thunderstorm WarningAMAWheeler31 min
Jun 1, 2:38 PM CDTSevere Thunderstorm WarningAMADallam97 min
Jun 1, 3:20 PM CDTSevere Thunderstorm WarningAMADallam, Hartley70 min
Jun 1, 3:46 PM CDTSpecial Weather StatementAMACollingsworth59 min
Jun 1, 4:18 PM CDTSevere Thunderstorm WarningAMACollingsworth28 min
Jun 1, 4:27 PM CDTSevere Thunderstorm WarningAMADallam, Hartley63 min
Jun 1, 4:45 PM CDTSpecial Weather StatementAMAMoore60 min
Jun 1, 5:13 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter62 min
Jun 1, 5:56 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson, Moore, Potter64 min
Jun 1, 5:59 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter61 min
Jun 1, 6:30 PM CDTSevere Thunderstorm WarningAMACarson, Potter75 min
Jun 1, 6:37 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Oldham, Potter53 min
Jun 1, 6:57 PM CDTSevere Thunderstorm WarningAMACarson63 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.